[Skip to Content]
[Skip to Content Landing]
Article
October 1988

Accidental Salicylate Intoxication in a Hemodialysis Patient

Author Affiliations

From the Division of Nephrology, Department of Medicine (Drs Kleinman and Nissenson) and Pharmacy Services (Ms Schweitzer), UCLA Center for Health Sciences and UCLA School of Medicine, Los Angeles.

Arch Intern Med. 1988;148(10):2277-2278. doi:10.1001/archinte.1988.00380100121026
Abstract

• A 61-year-old woman receiving long-term hemodialysis presented with symptoms of tinnitus, insomnia, malaise, and disequilibrium. On close questioning, it was discovered that she had received a prescription for salsalate (Disalcid) from a consulting physician who had evaluated her for joint pain. This tablet was similar in appearance to a dried aluminum hydroxide gel preparation (Alu-tab) that the patient was taking as a phosphate binder. She had mistakenly been taking six Disalcid tablets with each meal. Her salicylate level was 5.86 mmol/L, but she had no change in her serum electrolyte levels or acid-base status. When the salsalate treatment was stopped and regular dialysis treatments were continued, the symptoms of salicylism resolved. This case illustrates one of the potential dangers of polypharmacy in patients with chronic disease. The mild course was probably due to ongoing hemodialysis, which prevented the appearance of the usual acid-base abnormalities of salicylate intoxication.

(Arch Intern Med 1988;148:2277-2278)

×